Acta Mathematica Sinica, English Series

, Volume 33, Issue 11, pp 1477–1503 | Cite as

On a classical theorem on the diameter and minimum degree of a graph

  • Verónica HernándezEmail author
  • Domingo Pestana
  • José M. Rodríguez


In this work, we obtain good upper bounds for the diameter of any graph in terms of its minimum degree and its order, improving a classical theorem due to Erdös, Pach, Pollack and Tuza. We use these bounds in order to study hyperbolic graphs (in the Gromov sense). To compute the hyperbolicity constant is an almost intractable problem, thus it is natural to try to bound it in terms of some parameters of the graph. Let H(n, δ 0) be the set of graphs G with n vertices and minimum degree δ 0, and J(n, Δ) be the set of graphs G with n vertices and maximum degree Δ. We study the four following extremal problems on graphs: a(n, δ 0) = min{δ(G) | GH(n, δ 0)}, b(n, δ 0) = max{δ(G) | GH(n, δ 0)}, α(n, Δ) = min{δ(G) | GJ(n, Δ)} and β(n, Δ) = max{δ(G) | GJ(n, Δ)}. In particular, we obtain bounds for b(n, δ 0) and we compute the precise value of a(n, δ 0), α(n, Δ) and β(n, Δ) for all values of n, δ 0 and Δ, respectively.


Extremal problems on graphs diameter minimum degree maximum degree Gromov hyperbolicity hyperbolicity constant finite graphs 

MR(2010) Subject Classification

05C75 05C12 05A20 05C80 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We would like to thank the referee for some useful comments which have improved the presentation of the paper.


  1. [1]
    Alonso, J., Brady, T., Cooper, D., et al.: Notes on word hyperbolic groups. In: E. Ghys, A. Haefliger, A. Verjovsky (eds.), Group Theory from a Geometrical Viewpoint, World Scientific, Singapore, 1992Google Scholar
  2. [2]
    Alvarez, V., Portilla, A., Rodríguez, J. M., et al.: Gromov hyperbolicity of Denjoy domains. Geom. Dedicata, 121, 221–245 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    Balogh, Z. M., Bonk, M.: Gromov hyperbolicity and the Kobayashi metric on strictly pseudoconvex domains. Comment. Math. Helv., 75, 504–533 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    Balogh, Z. M., Buckley, S. M.: Geometric characterizations of Gromov hyperbolicity. Invent. Math., 153, 261–301 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    Bandelt, H. J., Chepoi, V.: 1-Hyperbolic Graphs. SIAM J. Discret. Math., 16, 323–334 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    Baryshnikov, Y.: On the curvature of the Internet. In: Workshop on Stochastic Geometry and Teletraffic, Eindhoven, The Netherlands, April 2002Google Scholar
  7. [7]
    Benoist, Y.: Convexes hyperboliques et fonctions quasisymétriques. Publ. Math. Inst. Hautes Étude. Sci., 97, 181–237 (2003)CrossRefzbMATHGoogle Scholar
  8. [8]
    Bermudo, S., Carballosa, W., Rodríguez, J. M., et al.: On the hyperbolicity of edge-chordal and pathchordal graphs. Filomat, 30, 2599–2607 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    Bermudo, S., Rodríguez, J. M., Sigarreta, J. M.: Computing the hyperbolicity constant. Comput. Math. Appl., 62, 4592–4595 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    Bermudo, S., Rodríguez, J. M., Sigarreta, J. M., et al.: Gromov hyperbolic graphs. Discrete Math., 313, 1575–1585 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    Bolloblas, B., Borgs, C., Chayes, J., et al.: Directed scale-free graphs. In: Proceedings of the Fourteenth Annual ACM-SIAM Symposium on Discrete Algorithms (Baltimore, MD, 2003), 132–139, New York, ACM (2003)Google Scholar
  12. [12]
    Bonk, M., Heinonen, J., Koskela, P.: Uniformizing Gromov hyperbolic spaces. Astérisque, 270, (2001)Google Scholar
  13. [13]
    Bonk, M., Schramm, O.: Embeddings of Gromov hyperbolic spaces. Geom. Funct. Anal., 10, 266–306 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    Brinkmann, G., Koolen, J., Moulton, V.: On the hyperbolicity of chordal graphs. Ann. Comb., 5, 61–69 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    Calegari, D., Fujiwara, K.: Counting subgraphs in hyperbolic graphs with symmetry. J. Math. Soc. Japan, 67, 1213–1226 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    Carballosa, W., Casablanca, R. M., de la Cruz, A., et al.: Gromov hyperbolicity in strong product graphs. Electr. J. Comb., 20(3), P2 (2013)MathSciNetzbMATHGoogle Scholar
  17. [17]
    Carballosa, W., Rodríguez, J. M., Sigarreta, J. M.: Hyperbolicity in the corona and join of graphs. Aequat. Math., 89, 1311–327 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    Chen, B., Yau, S. T., Yeh, Y. N.: Graph homotopy and Graham homotopy. Discret. Math., 241, 153–170 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    Chen, W., Fang, W., Hu, G., et al.: On the hyperbolicity of small-world and treelike random graphs. Internet Math., 9(4), 434–491 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    Chepoi, V., Dragan, F. F., Estellon, B., et al.: Notes on diameters, centers, and approximating trees of δ-hyperbolic geodesic spaces and graphs. Electr. Notes Discrete Math., 31, 231–234 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    Cohen, N., Coudert, D., Lancin, A.: Exact and approximate algorithms for computing the hyperbolicity of large-scale graphs. Rapport de recherche RR-8074, INRIA, September 2012Google Scholar
  22. [22]
    Coornaert, M., Delzant, T., Papadopoulos, A.: Géometrie et théorie des groupes, Lecture Notes in Mathematics 1441, Springer-Verlag, Berlin, 1990Google Scholar
  23. [23]
    Coudert, D., Ducoffe, G.: Recognition of C4-free and 1/2-hyperbolic graphs. SIAM J. Discret. Math., 28, 1601–1617 (2014)CrossRefzbMATHGoogle Scholar
  24. [24]
    Coudert, D., Ducoffe, G.: On the hyperbolicity of bipartite graphs and intersection graphs. Research Report, INRIA Sophia Antipolis–Méditerranée; I3S; Université Nice Sophia Antipolis; CNRS. 2015, pp. 12 <hal-01220132>Google Scholar
  25. [25]
    Erdös, P., Pach, J., Pollack, R., et al.: Radius, diameter and minimum degree. J. Comb. Theory, 47, 73–79 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    Erdös, P., Rényi, A.: On a problem in the theory of graphs. Pbl. Math. Inst. Hungar. Acad. Sci., 7, 623–641 (1962)zbMATHGoogle Scholar
  27. [27]
    Fiol, M. A.: Connectivity and superconnectivity of large graphs and digraphs, Twelfth British Combinatorial Conference (Norwich, 1989). Ar. Combin., 29(B), 5–6 (1990)zbMATHGoogle Scholar
  28. [28]
    Fournier, H., Ismail, A., Vigneron, A.: Computing the Gromov hyperbolicity of a discrete metric space. J. Inform. Proc. Letters, 115, 576–579 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  29. [29]
    Frigerio, R., Sisto, A.: Characterizing hyperbolic spaces and real trees. Geom. Dedicata, 142, 139–149 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  30. [30]
    Ghys, E., de la Harpe, P.: Sur les Groupes Hyperboliques d’après Mikhael Gromov. Progress in Mathematics 83, Birkhäuser Boston Inc., Boston, MA, 1990Google Scholar
  31. [31]
    Gromov, M.: Hyperbolic groups, in “Essays in group theory”. Edited by S. M. Gersten, in Math. Sci. Res. Inst. Publ., 8, Springer, Berlin, 1987, 75–265CrossRefGoogle Scholar
  32. [32]
    Hästö, P. A.: Gromov hyperbolicity of the jG and ˜jG metrics. Proc. Amer. Math. Soc., 134, 1137–1142 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  33. [33]
    Hästö, P. A., Lindén, H., Portilla, A., et al.: Gromov hyperbolicity of Denjoy domains with hyperbolic and quasihyperbolic metrics. J. Math. Soc. Japan, 64, 247–261 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  34. [34]
    Hernández, V., Pestana, D., Rodríguez, J. M.: Bounds on Gromov Hyperbolicity. RACSAM–Revista de la Real Academia de Ciencias Exactas, Físicas y Naturales. Serie A. Matemáticas, 110(2), 321–342 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  35. [35]
    Janson, S., Luczak, T., Rucinski, A.: Random Graphs. Wiley-Interscience Series in Discrete Mathematics and Optimization, Wiley-Interscience, New York, 2000Google Scholar
  36. [36]
    Jonckheere, E. A.: Controle du trafic sur les reseaux a geometrie hyperbolique–Une approche mathematique a la securite de l’acheminement de l’information. J. Europ. de Syst. Autom., 37, 145–159 (2003)CrossRefGoogle Scholar
  37. [37]
    Jonckheere, E. A., Lohsoonthorn, P.: Geometry of network security. American Control Conference, ACC, 111–151 (2004)Google Scholar
  38. [38]
    Jonckheere, E. A., Lohsoonthorn, P., Bonahon, F.: Scaled Gromov hyperbolic graphs. J. Grap. Theory, 2, 157–180 (2007)MathSciNetzbMATHGoogle Scholar
  39. [39]
    Karlsson, A., Noskov, G. A.: The Hilbert metric and Gromov hyperbolicity. Enseign. Math., 48, 73–89 (2002)MathSciNetzbMATHGoogle Scholar
  40. [40]
    Kennedy, W. S., Narayan, O., Saniee, I.: On the hyperbolicity of large-scale networks. CoRR, abs/1307.0031:1–22, 2013Google Scholar
  41. [41]
    Kramer, F.: Relations between the diameter of a graph and the degrees of the nodes of a graph (Romanian). Rev. Anal. Numer. Teor. Aprox., 1, 125–31 (1972)Google Scholar
  42. [42]
    Koolen, J. H., Moulton, V.: Hyperbolic Bridged Graphs. Europ. J. Comb., 23, 683–699 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  43. [43]
    Krioukov, D., Papadopoulos, F., Kitsak, M., et al.: Hyperbolic geometry of complex networks. Physical Review E, 82, 036106 (2010)MathSciNetCrossRefGoogle Scholar
  44. [44]
    Lang, U.: Extendability of large-scale Lipschitz maps. Trans. Amer. Math. Soc., 351, 3975–3988 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  45. [45]
    Li, S., Tucci, G. H.: Traffic congestion in expanders, (p, δ)-hyperbolic spaces and product of trees, 2013, arXiv:1303.2952 [math.CO]Google Scholar
  46. [46]
    Martínez-Pérez, A.: Chordality properties and hyperbolicity on graphs. Electr. J. Comb., 23(3), P3.51, (2016)MathSciNetzbMATHGoogle Scholar
  47. [47]
    Matsuzaki, K., Rodríguez, J. M.: Twists and Gromov hyperbolicity of Riemann surfaces. Acta Math. Sinica, Engl. Ser., 27(1), 29–44 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  48. [48]
    Michel, J., Rodríguez, J. M., Sigarreta, J. M., et al.: Hyperbolicity and parameters of graphs. Ars Comb., 100, 43–63 (2011)MathSciNetzbMATHGoogle Scholar
  49. [49]
    Miller, M., Sirán, J.: Moore graphs and beyond: A survey of the degree/diameter problem. Electr. J. Comb., 20(2), DS14v2 (2013)Google Scholar
  50. [50]
    Montgolfier, F., Soto, M., Viennot, L.: Treewidth and Hyperbolicity of the Internet, In: 10th IEEE International Symposium on Network Computing and Applications (NCA), 2011, 25–32Google Scholar
  51. [51]
    Papasoglu, P.: An algorithm detecting hyperbolicity. In: Geometric and computational perspectives on infinite groups. DIMACS — Series in Discrete Mathematics and Theoretical Computer Science, 25, AMS, 193–200 (1996)Google Scholar
  52. [52]
    Portilla, A., Rodríguez, J. M., Tourís, E.: Gromov hyperbolicity through decomposition of metric spaces II. J. Geom. Anal., 14, 123–149 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  53. [53]
    Portilla, A., Rodríguez, J. M., Tourís, E.: The topology of balls and Gromov hyperbolicity of Riemann surfaces. Differential Geom. Appl., 21, 317–335 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  54. [54]
    Portilla, A., Rodríguez, J. M., Tourís, E.: Stability of Gromov hyperbolicity. J. Advan. Mat. Stud., 2, 1–20 (2009)MathSciNetzbMATHGoogle Scholar
  55. [55]
    Portilla, A., Tourís, E.: A characterization of Gromov hyperbolicity of surfaces with variable negative curvature. Publ. Mat., 53, 83–110 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  56. [56]
    Rodríguez, J. M., Sigarreta, J. M., Vilaire, J. M., et al.: On the hyperbolicity constant in graphs. Discrete Math., 311, 211–219 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  57. [57]
    Rodríguez, J. M., Tourís, E.: Gromov hyperbolicity through decomposition of metric spaces. Acta Math. Hung., 103, 53–84 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  58. [58]
    Rodríguez, J. M., Tourís, E.: A new characterization of Gromov hyperbolicity for Riemann surfaces. Publ. Mat., 50, 249–278 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  59. [59]
    Rodríguez, J. M., Tourís, E.: Gromov hyperbolicity of Riemann surfaces. Acta Math. Sinica, Engl. Ser., 23, 209–228 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  60. [60]
    Seidman, S. B.: Network structure and minimum diameter. Socia. Networks, 5(3), 269–287 (1983)CrossRefGoogle Scholar
  61. [61]
    Shang, Y.: Lack of Gromov-hyperbolicity in colored random networks. Pan-American Math. J., 21(1), 27–36 (2011)MathSciNetzbMATHGoogle Scholar
  62. [62]
    Shang, Y.: Lack of Gromov-hyperbolicity in small-world networks. Cent. Eur. J. Math., 10(3), 1152–1158 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  63. [63]
    Shang, Y.: Non-hyperbolicity of random graphs with given expected degrees. Stoch. Models, 29(4), 451–462 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  64. [64]
    Shavitt, Y., Tankel, T.: On internet embedding in hyperbolic spaces for overlay construction and distance estimation, INFOCOM 2004Google Scholar
  65. [65]
    Sigarreta, J. M.: Hyperbolicity in median graphs. Proc. Indian Acad. Sci. Math. Sci., 123, 455–467 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  66. [66]
    Tourís, E.: Graphs and Gromov hyperbolicity of non-constant negatively curved surfaces. J. Math. Anal. Appl., 380, 865–881 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  67. [67]
    Väisälä, J.: Gromov hyperbolic spaces. Expo. Math., 23, 187–231 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  68. [68]
    Verbeek, K., Suri, S.: Metric embeddings, hyperbolic space and social networks. In: Proceedings of the 30th Annual Symposium on Computational Geometry, 501–510 (2014)CrossRefGoogle Scholar
  69. [69]
    Wang, C., Jonckheere, E., Brun, T.: Ollivier–Ricci curvature and fast approximation to tree-width in embeddability of QUBO problems. Proceedings of 6th International Symposium on Communications, Control, and Signal Processing (ISCCSP 2014)Google Scholar
  70. [70]
    Watkins, M. E.: Connectivity of transitive graphs. J. Comb. Theory, 8, 23–29 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  71. [71]
    Wu, Y., Zhang, C.: Chordality and hyperbolicity of a graph. Electr. J. Comb., 18, P43 (2011)zbMATHGoogle Scholar

Copyright information

© Institute of Mathematics, Academy of Mathematics and Systems Science, Chinese Academy of Sciences, Chinese Mathematical Society and Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  • Verónica Hernández
    • 1
    Email author
  • Domingo Pestana
    • 1
  • José M. Rodríguez
    • 1
  1. 1.Universidad Carlos III de MadridLeganésSpain

Personalised recommendations